Total Steroid Load
What no one ever talks about for children or adults, but seems especially important in my mind for children, with their less developed immune systems and lower body weight, is Total Steroid Load. This idea was solidified as a real phenomenon and risk when this article was posted in our groups: http://www.msn.com/en-us/news/us/study-indicates-use-of-nasal-steroids-can-stunt-growth-in-children/ar-AA8Ao4Z. As this article explains, Total Steroid Load is the load placed on the body by all of the different steroids which are prescribed to a person for a variety of conditions. In this case, it is hypothesized and now being researched that Maci increased her risk of steroid side effects by not only using a steroid nasal spray, but also by using inhaled steroids.
If we were just talking topical steroids (used according to the manufacturers’ directions), it may be something that kids’ bodies are able to handle. But the Total Steroid Load prescribed by doctors for my son starting at about 6 months old till 3years, 3months was:
* a couple doses of oral dexamethasone for croup;
* a shot of some steroid (can’t remember which) for croup;
* steroid inhaler every time he got a respiratory virus first prescribed at 8 months old;
* two doses of iv steroid for dental surgery 8/2011 and 8/2012;
* and also topical steroids started 4/2011, administered for maximum 7 days at a time, then taking a 2-8 week break before using again… until 1/2013;
It was at this point (3/2013) my son showed signs of Topical Steroid Addiction and subsequent Topical Steroid Withdrawal or Red Skin Syndrom. Doctors failed to recognize this and instead then prescribed:
* topical steroids head to toe after a bath and under wet wraps up to 3x daily 3/13-6/13 (a completely off label prescription practice with alarming increased side effect issues that were not disclosed to me or my husband).
My son is FAR from the exception in such an apparently heavy Total Steroid Load. Rather, he is the rule. Because most kids with eczema start the “atopic march” to allergies and asthma. Doctors didn’t add up all the steroids which were prescribed for my son. I was concerned about his dropping percentiles of height and weight, but no one else was. I was concerned about skin thinning, but no one else was; instead proclaiming something along the lines of “out of control eczema is worse than some skin thinning”. What kind of reasoning is this?! To blatantly ignore listed side effects and cumulative impacts?!
Besides those side effects listed above, which his body is healing from, we get the highly questionable “privilege” of learning to be positive in the face of adversity while my son goes through a painful topical steroid withdrawal as his entire body learns to re-function on its own without intervention of hormones from an outside source of a drug. It has been 22 months so far and counting. He’s better (90% cured was the assessment at his last doctor’s visit), but not 100% yet.
I was excited to read of Maci’s TEAM in this article referenced above and am reaching out to the doctor helping them set up this non-profit to discuss Topical Steroid Withdrawal with him. But I’m also mystified that this non-profit, in addition to ITSAN, has to exist at all. They exist solely because of prescription drug inserts being ignored and parents having to be persistent in insisting that something else is going on because of the drugs, not the disease. My son has been through NUMEROUS bouts of croup and other respiratory viruses and even anaphylaxis since stopping steroids. And how many times has he needed steroids to “survive”? ZERO times! While it may not be the case in every conceivable situation, in each situation that he has been in his doctors have been able to find a way to address the situation without steroids.
Steroids are powerful drugs. Every doctor I’ve met who isn’t a dermatologist acknowledges this and the risks of steroids. So, for the parent or adult considering a steroid shot or a dose of steroid, or a cream, or a nasal spray or inhaler, please READ the drug insert. Talk with your doctor to ensure that you are using it (if it is an over-the-counter steroid) or that s/he is prescribing it as the drug insert states and is considering the total steroid load. These drugs are meant as life-saving drugs for acute illnesses, not as long term medications.